Update on feeling tired

There have been various posts on various topics in which the subject of feeling tired comes up. That makes me prick up my ears, because this is something that I have been dealing with for a while. I had my beta blocker dosage increased maybe a year ago, and it seemed to me that from that time I began to feel extremely sleepy. I felt like I needed to sleep not only all night but most of the day as well. My PCP and my cardiologist both seemed convinced that it was something other than the med (I have fairly mild sleep apnea), and were reluctant to discuss changing what had been working well for my arrhythmia. 

I still think the beta blocker was the culprit (it is metoprolol by the way), BUT the good news is that I am feeling better. I still sleep a lot, but I have managed to get the extra ZZZs by just extending my night's sleep to 9 or 10 hours. I get up later, but I don't feel I'm nodding off throughout the day. I'm feeling my energy coming back--I'm back to daily walks, but only about half the time & distance I used to do. I can get a few more things done around the house too! Whether it was adjusting my sleep pattern, or maybe the side effect of the med FINALLY wearing off, I just wanted to let folks know that there is hope if you are feeling like you are currently sleeping your life away. It does take time, which is the difficult part, and of course you must keep your doctors posted, as it could be something else that needs to be addressed. I just wanted to offer a little of encouragement. 


3 Comments

Thank you for the encouragement

by Gemita - 2022-08-15 18:00:21

TLee, so glad you have found a partial solution for your tiredness.  I think I should switch to Metoprolol.  Do you actually get 9-10 hours of unbroken sleep?  That would be heavenly.  Perhaps the extra sleep is helping to keep your arrhythmia under control too.

When you do wake and get up, you may need to move a little more to help prevent any weight gain from the longer periods of rest, but it is good to know you are feeling more refreshed

Metoprolol

by AgentX86 - 2022-08-15 21:42:21

Metroprolol is infamous for causing lethargy.  Some are very sensitive to Metoprolol's side-effects and others aren't. Most drugs affect people differently but Metoprolol is particulalry bad this way.  There are other beta blockers that don't have this problem, or at least not as much and some may not affect you the same way, or at all.  It sound like your doctors aren't convinced or perhaps aren't willing to make changes for your QOL.  I know I'd be PO'd if I had to sleep 9-10 hours a day just to function.

The fact that you can walk every day is good.  If you can extend it a little each week it would do  you a world of good. Maybe just a little.  Not only will it do your body good but the challenge will raise your spirits too. Challenge accepted, challenge met.

I know it helped me a lot after my CABG surgery (but you don't have to go nuts 😉).

I do think a lot is in the attitude!

by TLee - 2022-08-17 18:01:39

Sometimes it is a challenge just to get up & walk at all! But I agree that there is a feeling of accomplishment in meeting a challenge that helps mental and physical well-being. I walk most often around a small pond--some days I feel I can make it maybe twice around, some days I go four or five times. Whatever I feel, when I think of stopping, I usually try for one more time around. Same with tasks that I set for myself to complete. I usually tell myself, now that I've done this, why don't I do that? It may never be much, but I feel good about it. This way, it does seem that I can, to a certain extent, work my way through the tiredness. I think that is why I sleep well (& long!) at night. Not only am I tired when I get to bed, I feel like I can allow myself the rest. It is kind of sad that I am still quite limited by fatigue, but while I continue to explore solutions, this helps.

You know you're wired when...

Airport security gives you free massages.

Member Quotes

In life we have to consider what is more important, the loss of the vanity or the gain of the life.